West Virginia, 2024

Drought in West Virginia, August 27 to 31, 2024

August 27 to 31, 2024 · NWS PBZ · 1 event in 1 county or zone

Severe Drought (D2) conditions were expanded across the remainder of Preston county, WV on August 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe Drought (D2) conditions were expanded across the remainder of Preston county, WV on August 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:54 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 27, 2:54 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
354 AM EDT Tue Aug 27 2024

.SYNOPSIS...
Hot and humid today and Wednesday. Strong to severe storms
could develop Wednesday afternoon. Conditions will remain warm,
muggy and unsettled through the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

- Hot, humid and mainly dry weather today.
- Heat indices in the mid to upper 90s for much of the region.

-------------------------------------------------------------------

Slow height rises expected today as a large ridge builds into
the midwest. With plenty of sunshine, and warm air advection,
high temperatures will push into the 90s for much of the
forecast area. For most of Ohio, northern WV and Southwest PA,
NBM probs of max T>90 range from 90 to 100%. Further north in
western PA, probs max T >90 fall off to 50 to 80% with
locations north of I-80 seeing low probs for temps greater than
90. Probs of max T > 95 really fall off with portions of Ohio
ranging close to 50 to 60%, while most of northern WV and W PA
are showing probs less than 30%. Heat indices will be quite
toasty as well with surface dewpoints in the 60s to low 70s for
much of the day. We may see dewpoints decrease a bit later this
afternoon as mixing increases and begins to bring drier air down
to the surface. Heat indices look to remain below advisory
levels with low to upper 90s possible this afternoon.

With the building ridge, and lack of much forcing, NBM probs
for measurable rainfall are less than 5%. Some of the
deterministic models want to try and bring a late day shortwave
over top of the ridge and drive it southward. This feature looks
rather weak and will be fighting the amplifying ridge.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
KEY MESSAGES:

- There is a slight risk for severe storms on Wednesday, with
  showers and thunderstorms expected mainly in the afternoon and
  evening.
- Well-above normal temperature continues, with heat indices
  near 100F in some areas.
- Temperatures remain well above normal Thursday with a
  continued threat for convection.
-------------------------------------------------------------------

High uncertainty on the convection threat and high temperatures
on Wednesday. This will also have an impact on the heat indices
as well. Differing model solutions on shortwave/surface cold
front impact Wednesday afternoon. This would have an effect on
the strength of the ridge, cloud cover, precipitation
initiation and timing, and ultimately the high temperatures.

Ensembles are showing a series of shortwaves moving over top of
the ridge and flattening it tonight and Wednesday. At the same
time, a weak surface cold front is shoved southward as heights
fall. None of the large scale ascension is very strong on
Wednesday, as the main shortwave looks to remain well to the
west of the area. However, with the cold front crossing, this
would likely spark showers and storms as it does so. Current NBM
probs are not high for measurable rainfall and thunder,
generally less than 40%, but this would be a place to lean on
the CAMs to pick up on the more mesoscale features. Instability
will increase on Wednesday, but current CAMs are keeping the most
buoyant air to our west and to our east. Wind shear will also
increase, with 20 to 25kts anticipated as the front crosses.
Limiting factors for stronger convection on Wednesday will be
the very warm air aloft and increasing cloud cover as the ridge
breaks down and the front pushes through. Current NBM highs and
surface dewpoints look a little over done considering the setup.
Will back of to closer to the 25th percentile to cover these
features.

A slight risk (2/5) for severe storms remain on Wednesday, with
the primary threat being damaging wind.

Another minor and brief amplification of the ridge is possible
on Thursday. The cold front, that should cross the region on
Wednesday, will likely stall somewhere over the Mid-Atlantic
region and sit there through most of the day. Another shortwave
will cross the area Thursday afternoon keeping in the risk for
showers and storms.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
KEY MESSAGES:

- Temperatures remain well above normal through Friday.
- Temperatures will cool a bit over the weekend, with an
  increasing threat of showers and storms Friday into Saturday.
- Dry weather looks to return for the end of the long term
  period.
-------------------------------------------------------------------

Ensembles indicate amplifying central-CONUS ridging by late
week, renewing northwest flow over the area and bringing some
relief from the heat. A more potent cold front is progged early
weekend, which may return more widespread rain chances to the
area.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Patchy MVFR to IFR fog is expected through early morning for
FKL, DUJ, and LBE, with low level moisture in place due to
recent rainfall. Elsewhere, VFR is expected through Tuesday
night as upper level ridging builds in.

CU rule and model soundings indicate a scattered cumulus layer
will develop by mid morning on Tuesday. There could be an
isolated afternoon thunderstorm near FKL and DUJ, as a weak
shortwave crosses on the northern periphery of the ridge.
Confidence in occurrence is too low for TAF inclusion at this
time.

.Outlook...
Periodic restrictions in scattered showers and thunderstorms
are possible Wednesday through Saturday with a series of
crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...22
NEAR TERM...22
SHORT TERM...22
LONG TERM...Rackley
AVIATION...WM
Hazardous weather outlook, Aug 27, 2:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Tue Aug 27 2024

OHZ040-049-050-059-069-PAZ014>016-020>022-029-031-073>078-WVZ001>004-
012-021-509>514-280745-
Carroll-Harrison-Jefferson OH-Belmont-Monroe-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Tue Aug 27 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms Wednesday afternoon
and evening. The main threats are damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013-280745-
Columbiana-Mercer-Venango-Forest-Lawrence-
338 AM EDT Tue Aug 27 2024

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this evening and overnight. The
main threats are damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms Wednesday afternoon
and evening. The main threats are damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-280745-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
338 AM EDT Tue Aug 27 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible Wednesday afternoon and evening.
The main threats are damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Preston

When
August 27, 7:00 AM EST to August 31, 11:00 PM EST
Where
Preston forecast zone
Reported by
Drought Monitor
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Severe Drought (D2) conditions expanded across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213976.